Nebraska, 2019High Wind in Nebraska, January 28, 2019
January 28, 2019 · NWS LBF · 9 events in 9 counties and zones
High winds occurred soon after midnight CST through the morning hours on January 28th. A strong low pressure system brought strong northwest winds of 30 to 40 mph and gusty across portions of north central and central Nebraska.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds occurred soon after midnight CST through the morning hours on January 28th. A strong low pressure system brought strong northwest winds of 30 to 40 mph and gusty across portions of north central and central Nebraska. Wind gusts reached 58 mph to 66 mph at some locations between 1230 am and 6 am CST. The highest wind gust reached 70 mph in Custer County at 907 am CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jan 27, 11:40 PM CST, 50 minutes earlier.
Area forecast discussion, Jan 27, 11:40 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1140 PM CST Sun Jan 27 2019
.SHORT TERM...(This evening through Monday night)
Issued at 355 PM CST Sun Jan 27 2019
The primary forecast challenges through Monday include wind and
temperatures. An Arctic cold front ushers in winter-like and
blustery conditions, setting the stage for a High Wind event.
Temperatures surged well into the 50s for most of the area and even
lower 60s in a few spots today due to bouts of sunshine, fairly deep
mixing, downslope flow, and modest WAA in the low levels. The first
cold front is progged to enter northwest Neb around 00z with the
second, stronger front entering the CWA around 06z and exiting by
12z Monday. The combination of strong low level forcing, moisture
convergence, and waves of energy invof H7 low should keep rain and
snow showers across the Sandhills this evening through Monday
afternoon. Not expecting much in accumulation as coverage will be
scattered and overall moisture is relatively limited, although can't
rule out a dusting along/north of Hwy 20. The main threat with this
system is wind. Guidance is in agreement with a potential high wind
event with gusts to 60 mph across the Sandhills. H7 flow of 60+ kts
and H85 flow of 50+ kts will easily be transported toward the
surface tonight with the help of mechanical mixing along the fronts,
momentum transfer via snow showers, and a PV anomaly crossing the
area (the 1.5 surface near H5). In addition, surface pressure rises
in north central Neb approach 2mb/hr. Expanded the High Wind Warning
to Deuel Co and issued an SPS for southwest Neb for gusts to 50 mph.
Nudged max temps lower for Monday as H85 temps plummet to -10C or
colder under mostly cloudy skies and continued blustery northwest
winds. Wind chill values drop below zero across the northern half of
the forecast area this morning with lows (air temp) in the mid/upper
teens.
.LONG TERM...(Tuesday through Sunday)
Issued at 355 PM CST Sun Jan 27 2019
Bitterly cold temperatures will affect the Northern Plains and
Great Lakes region Tuesday through Thursday as a strong Polar
Vortex rotates into the Great Lakes Region.
Across western and north central Nebraska, the coldest temperates
will push in Tuesday night into Wednesday. Gust northwest winds on
Tuesday from 20 to 35 mph will produce wind chills during the day
will produce wind chill values as low as 10 to 15 below. Actual
high temperatures will contrast from 5 above at Butte to 34 at
Imperial. here is a slight chance for light snow Tuesday morning Sheridan
and Cherry counties, as a weakening vort max on the western side
of the upper low lingers. A breezy northwest wind Tuesday evening
will lower to 5 to 10 mph toward daybreak Wednesday. Will lows
falling to around 15 below northeast, corresponding wind chills
of 20 below or colder are possible east of a Gordon through Mullen
through Broken Bow line. Wind chills as cold as 35 below are
possible across far northeastern areas. Therefore a wind chill
advisory and warning remains possible across the northeast half of
the area Tuesday night into Wednesday morning.
On Wednesday, surface wind become light southerly, but this has
little effect on a warmup. Highs limited to only 2 above at Butte
to 30 at Imperial. Not as cold Wednesday night across the west as
southerly winds continue and mid and high clouds increase. Lows
from the mid teens western Sandhills to around zero far northeast
(where wind chills may still reach 15 below).
Much warmer Thursday, as an upper ridge across the western U.S.
builds into the region. Westerly winds and increased sunshine
return highs to the mid 40s west to low 30s far northeast. Mild
weather continues Friday and Saturday. This to occur as the Polar
Vortex lifts into Eastern Canada and and upper trough digs into
the Western U.S. This will bring zonal flow Friday and southwesterly
flow aloft on Saturday. Highs Friday warm to low 50s west and
mid 40s northeast, and continue on Saturday. A cold front fracas
to move in Saturday night, cooling highs for next Sunday to the
mid 30s to mid 40s. There is also a slight chance for light rain
Sunday afternoon.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1139 PM CST Sun Jan 27 2019
High winds will be the main aviation concern across western and
north central Nebraska over the next 24 hours. Wind gusts will
approach 45 to 50KTS from the north for both terminals through
Monday morning. Winds will slowly diminish late monday afternoon
into Monday evening. Expect mainly VFR ceilings over the next 24
hours, with a threat for very light rain or snow showers overnight
at the KVTN terminal.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until noon CST /11 AM MST/ Monday for
NEZ005>010-023>029-035>038-094.
High Wind Warning until 5 AM MST Monday for NEZ004-022-056.
&&
SHORT TERM...Snively
LONG TERM...Roberg
AVIATION...Buttler
Hazardous weather outlook, Jan 27, 9:17 PM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
917 PM CST Sun Jan 27 2019
NEZ004>010-022>029-035>038-056>059-069>071-094-290330-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
917 PM CST Sun Jan 27 2019 /817 PM MST Sun Jan 27 2019/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...TONIGHT.
A High Wind Warning is in effect tonight through Monday morning
across the eastern panhandle and all of north central Nebraska.
Please see the latest weather bulletin for details.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A High Wind Warning is in effect Monday morning across all of
north central Nebraska.
Wind chill readings drop well below zero Tuesday night into
Wednesday morning. Wind chill readings of 20 below to 35 below
zero are possible across north central Nebraska.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
High Wind, Blaine
- When
- January 28, 12:30 AM CST
- Where
- Blaine forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.913, -99.977 (the zone’s center; the record gives no point)
A wind gust of 60 mph was recorded at the nearby Broken Bow ASOS at 1230 am CST. A wind gust to 66 mph was recorded at 450 am CST. The highest wind gust of 70 mph was recorded at the nearby Broken Bow ASOS at 907 am CST. These high wind gusts from 60 to 70 mph occurred across Blaine County during the early morning hours and morning hours behind a strong cold front.
High Wind, Loup
- When
- January 28, 12:30 AM CST
- Where
- Loup forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.914, -99.454 (the zone’s center; the record gives no point)
A wind gust of 60 mph was recorded at the nearby Broken Bow ASOS at 1230 am CST. A wind gust to 66 mph was recorded at 450 am CST. The highest wind gust of 70 mph was recorded at the nearby Broken Bow ASOS at 907 am CST. These high wind gusts from 60 to 70 mph occurred across Loup County during the early morning hours and morning hours behind a strong cold front.
High Wind, Custer
- When
- January 28, 12:30 AM CST
- Where
- Custer forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
A wind gust of 60 mph was recorded at the Broken Bow ASOS at 1230 am CST. A wind gust to 66 mph was recorded at 450 am CST. The highest wind gust of 70 mph was recorded at the Broken Bow ASOS at 907 am CST. These high wind gusts from 60 to 70 mph occurred across Custer County during the early morning hours and morning hours behind a strong cold front.
High Wind, Garfield
- When
- January 28, 12:30 AM CST
- Where
- Garfield forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.914, -98.991 (the zone’s center; the record gives no point)
Northwest winds of 41 mph with gusts to 61 mph were recorded at the nearby Ord ASOS at 1230 am CST. Other wind gusts at the Ord ASOS of 59 mph occurred at 505 am CST and 710 am CST. These high wind gusts around 60 mph occurred across Garfield County during the early morning hours behind a strong cold front.
High Wind, Wheeler
- When
- January 28, 12:30 AM CST
- Where
- Wheeler forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.915, -98.528 (the zone’s center; the record gives no point)
Northwest winds of 41 mph with gusts to 61 mph were recorded at the nearby Ord ASOS at 1230 am CST. Other wind gusts at the Ord ASOS of 59 mph occurred at 505 am CST and 710 am CST. These high wind gusts around 60 mph occurred across Wheeler County during the early morning hours behind a strong cold front.
High Wind, Keya Paha
- When
- January 28, 1:05 AM CST
- Where
- Keya Paha forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.879, -99.712 (the zone’s center; the record gives no point)
A mesonet site located 10 miles southeast of Mills recorded a wind gust of 61 mph at 105 am CST. These wind gusts occurred across Keya Paha County during the early morning hours behind a strong cold front.
High Wind, Boyd
- When
- January 28, 1:05 AM CST
- Where
- Boyd forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.900, -98.766 (the zone’s center; the record gives no point)
A nearby mesonet site located 10 miles southeast of Mills recorded a wind gust of 61 mph at 105 am CST. Another wind gust of 58 mph was recorded at the nearby O'Neill AWOS at 115 am CST. These wind gusts around 60 mph occurred across Boyd County during the early morning hours behind a strong cold front.
High Wind, Holt
- When
- January 28, 1:15 AM CST
- Where
- Holt forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.456, -98.784 (the zone’s center; the record gives no point)
A wind gust of 58 mph was recorded at the O'Neill AWOS at 115 am CST. These wind gusts near 60 mph occurred across Holt County during the early morning hours behind a strong cold front.
High Wind, Lincoln
- When
- January 28, 2:13 PM CST
- Where
- Lincoln forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.048, -100.745 (the zone’s center; the record gives no point)
A wind gust of 58 mph was recorded at the North Platte ASOS at 213 pm CST. Wind gust of this magnitude briefly occurred in Lincoln County near mid afternoon.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Indiana, January 28 to 29, 20192 deaths · 12 events
- Strong Wind in Hawaii, January 28 to 30, 20191 injured · $32,000 · 3 events
- High Wind in Nebraska, January 28, 201958 kt wind · 30 events
- Extreme Cold in Minnesota, January 28 to 31, 201924 events
- Winter Storm and Extreme Cold in Michigan, January 28, 201920 events
- Extreme Cold in North Dakota, January 28 to 31, 201918 events
- Winter Storm in Wisconsin, January 28, 201917 events
- Winter Storm in Michigan, January 28, 201914 events
- High Wind in Nebraska, January 28, 201959 kt wind · 14 events
- Blizzard and Winter Storm in New York, January 28 to 31, 201914 events
- High Wind in Missouri, January 28, 201956 kt wind · 11 events
- Winter Storm in Michigan, January 28, 20197 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796012, 796013, 796014, 796015, 796016, 796009, 796010, 796011, 796020.